Kentucky, 2016

Lightning Strike in Kentucky, June 26, 2016

June 26, 2016 · NWS LMK · 1 event in 1 county or zone

Two emergency medical services workers were injured by lightning while loading a vehicle accident victim on the Western Kentucky Parkway. Both were taken to the local hospital and released within a few hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Two emergency medical services workers were injured by lightning while loading a vehicle accident victim on the Western Kentucky Parkway. Both were taken to the local hospital and released within a few hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 26, 1:01 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 26, 1:01 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
301 PM EDT SUN JUN 26 2016

.SHORT TERM (Now through Monday Night)...
Issued at 300 PM EDT Sun Jun 26 2016

Now - Monday Night...

Isolated to scattered coverage (20-30%) of storms has developed over
portions of central and eastern KY this afternoon. The airmass is
quite unstable (2000-3000 J/KG of SB CAPE) given temps in the low
90s and dew points in the low 70s combined with marginal mid level
lapse rates. The instability is just about all the storms have going
for them however as weak atmpospheric flow and the lack of any
focused trigger will keep things disorganized through the afternoon.
So far, the stronger updrafts have displayed an ability to become a
bit gusty with small wind bursts displayed on the SDF TDWR and LVX
WSR-88D. Gusts were likely only in the 30-40 mph range. Along with a
few wind gusts, brief heavy rainfall and cloud to ground lightning
will be a concern with any storm. Suppose a rogue pulse severe storm
could occur if any updraft is enhanced by colliding outflow
boundaries, so will have to monitor through the afternoon.

As we move into the late evening and overnight, expect storms that
fired along a frontal boundary to our NW to move into the region.
Best coverage will be across our southern IN couties (especially the
northern tier) where likely Pops are expected. Elsewhere, across
southern IN and northern KY, expect scattered coverage (30-40%) of
showers and storms through the overnight. A few of the evening
storms across southern IN could be a bit stronger with a very
isolated wind or hail threat along with heavy rain and lightning.

Frontal boundary should be roughly along the Ohio River just after
daybreak on Monday, and will only slowly slide south through the
day. This will put the focus for scattered showers and storms across
Kentucky through the day, waning in coverage near Lake Cumberland by
early evening. Not real impressed with potential for severe as
instability will be lower given less heating, and wind fields will
remain weak. Expect a dry forecast by Monday night with the frontal
boundary and any precipitation off to our SE.

Expect a mild night with moisture pooling ahead of the approaching
frontal boundary and added cloud cover. Lows should only drop to the
70-75 degree range. Monday will not be as hot with highs mostly in
the mid and upper 80s. Lows Monday night drop off into the 65 to 70
range.

.LONG TERM (Tuesday through Sunday)...
Issued at 315 PM EDT Sun Jun 26 2016

...Much cooler with low humidity mid to late week...

Tuesday...

Upper troughing will hold over the NE half of the CONUS on Tuesday.
A shortwave embedded within the overall trough will pivot over the
eastern Great Lakes on Tuesday, with an associated cold front
swinging through the Ohio River Valley. Deeper moisture will be
limited with this frontal passage, so will continue with a dry
forecast although some models suggest a few very isolated late
showers may be possible. Will hold with a forecast of temps in the
low to mid 80s with partly to mostly sunny skies. No big deal either
A nice airmass change looks to occur behind the front with
cooler/drier weather for mid week.

Tuesday night into Thursday Night...

Dry NW flow aloft and strong surface high pressure will control our
sensible weather until late in the week. A cooler and more
comfortable airmass will usher in with highs in the upper 70s and
low 80s on Wednesday. Low 80s are expected on Thursday. With the
drier dew points in place, overnight lows will also be noticeably
cooler. Look for upper 50s and low 60s on Tuesday and Wednesday
nights, with a trend toward the low to mid 60s by Thursday night.

Friday through Sunday...

Another cold front approaches and slowly passes as we head into the
weekend. This will bring an increased chance for showers and storms
along and ahead of the front. The front will slow up over our region
Friday night through Saturday night as it becomes nearly parallel to
the upper flow, but should be pretty well through our region by
Sunday. will keep isolated to scattered pops mainly each afternoon
and evening during this time, with focus only over far southern KY
by Sunday. Saturday looks to be the day with best coverage of
storms, with Friday and Sunday more likely dry than not for most
locations. Temps also moderate during this time with highs in the
mid 80s and lows in the mid 60s.

&&

.AVIATION (18Z TAF Update)...
Issued at 130 PM EDT Sun Jun 25 2016

VFR conditions are expected to prevail at the terminals this
afternoon.  Morning soundings suggest convective temperatures of 90-
91 this afternoon...so once we hit those temps, isolated to
scattered showers and storms will fire.  With little shear
available, they will primarily be heavy rain and lightning
producers.  The best chances for afternoon convection look to be
across central and east-central KY.  For that reason, we'll carry
some VCTS at KLEX this afternoon.  Generally light and variable
winds will become more southerly and then southwesterly late in the
day.  A diurnally driven Cu field with bases around 4-5kFT AGL are
expected.

For tonight, cold front will push in from the northwest so a period
of VCTS will be inserted for all the terminals.  Frontal boundary
looks to clear KSDF late tonight allowing winds to shift to the
north/northwest, while KBWG and KLEX remain southwesterly.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Short Term........BJS
Long Term.........BJS
Aviation..........MJ
Hazardous weather outlook, Jun 26, 1:27 PM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
327 PM EDT SUN JUN 26 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-271930-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
327 PM EDT SUN JUN 26 2016 /227 PM CDT SUN JUN 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...NOW THROUGH TONIGHT.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE AROUND
LATE THIS AFTERNOON AND THIS EVENING. OVERNIGHT...SCATTERED
THUNDERSTORMS ARE EXPECTED AS A COLD FRONT APPROACHES THE REGION.
SOME OF THESE STORMS WILL PRODUCE VERY HEAVY RAIN...GUSTY
WINDS...AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY ACROSS SOUTH CENTRAL
KENTUCKY ON MONDAY AS A FRONTAL SYSTEM PUSHES THROUGH THE AREA.
THE STORMS WILL CONTAIN BRIEF HEAVY RAIN AND A FEW CLOUD TO GROUND
LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY INSTANCES OF HEAVY RAINFALL
OR GUSTY WINDS TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

BJS

In the hours before

Special weather statement, Jun 26, 11:47 AM CST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
147 PM EDT SUN JUN 26 2016

KYZ029-045-261815-
NELSON-BULLITT-
147 PM EDT SUN JUN 26 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NELSON AND SOUTH
CENTRAL BULLITT COUNTIES...

AT 146 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES WEST OF
BARDSTOWN...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BARDSTOWN...LEBANON JUNCTION...BOURBON SPRINGS...HUNTERS...CRAVENS...
SAMUELS FIELD AIRPORT...LOTUS...SCUFFLETOWN...WITHROW AND BALLTOWN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3772 8542 3771 8543 3770 8543 3777 8571
      3791 8571 3794 8539
TIME...MOT...LOC 1746Z 284DEG 7KT 3783 8566

MJ
Special weather statement, Jun 26, 12:57 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
257 PM EDT SUN JUN 26 2016

KYZ027-028-063-261930-
HART-HARDIN-GRAYSON-
257 PM EDT SUN JUN 26 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARDIN...EASTERN
GRAYSON AND NORTHWESTERN HART COUNTIES...

AT 257 PM EDT/157 PM CDT/...A STRONG THUNDERSTORM WAS 10 MILES EAST
OF LEITCHFIELD...MOVING SOUTHEAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARKSON...SONORA...WHEELERS MILL...SNAP...SKAGGSTOWN...ROCK CREEK...ROYAL...
WHITE MILLS JUNCTION...PEONIA AND LACON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3740 8627 3762 8614 3753 8588 3734 8605
TIME...MOT...LOC 1857Z 293DEG 10KT 3751 8611

MJ

The radar

The Louisville radar (KLVX), 61 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Grayson

When
June 26, 3:09 PM CST
Where
Grayson County, 0.84 mi WNW of Grayson
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
37.477, -86.243

Two emergency medical services workers were injured by a lightning strike while loading a vehicle accident victim on the Western Kentucky Parkway. The two EMS workers were taken to the local hospital and released within a few hours.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632161.